Make an appointment:
Specialty
(i.e. Dermatologists)
Location

Does heavy antibiotic use damage the intestine?

I had to take several very strong courses of antibiotics over the last 5 years, for various problems: stepping on a nail, severe acne, etc. Now I have what seems like irritable bowel syndrome. Is it possible this is the result of damage from all the antibiotics?
Antibiotics can have significant effects on the gastrointestinal system. If you are having continued intestinal symptoms I would strongly encourage you to see your primary care doctor. In addition, a gastrointestinal specialist can be helpful. First, IBS or irritable bowel syndrome is a syndrome that has an unclear cause...we don't know why people get it. Some believe that it is possible that an insult to the intestine starts this. It is known that many infections can uncover IBS and potentially cause them. That is to say, it is possible that the antibiotics didn't cause your problems, but the infection did. Antibiotics however can cause many problems to the intestine. The major condition is known as Pseudomembranous Colitis. This is caused by antibiotics killing off the normal bugs that live in the intestine. What can happen is that a specific bug--known as Clostridium Difficile can then grow without hindrance as all the other bugs are dead. This infection can cause severe diarrhea. You may require testing for this to rule this out. Antibiotic-associated diarrhea can be caused by the antibiotics direct effect on the intestine. Some antibiotics like erythromycin are pro-motility agents that cause diarrhea. Colisitin is another common diarrhea causing antibiotic. That being said, any antibiotic can do it. Talk to your doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Gastroenterologists

Other Gastroenterologists